Ankle swelling?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

FW
Regular Member


Date Joined May 2007
Total Posts : 477
   Posted 6/30/2007 7:20 PM (GMT -7)   
I know that achy, painful joints are common with lupus, but lately I am experiencing VERY swollen ankles. Too the point of bruising. I was recently diagnosed with celiac, so I have been eating alot of tortilla chips - which I know are salty. Could that be causing this?
Thanks for your thoughts!
Fran
Take care,
Fran

Dx: Lupus, sjogren's, celiac, severe allergies.
Meds: Plaquenil, Zyrtec, Prilosec, Nasacort, Prednisone, Prozac daily.
Meds: Epinephrine, Benadryl, albuterol (as needed).


mom46
Veteran Member


Date Joined Dec 2004
Total Posts : 8198
   Posted 6/30/2007 8:38 PM (GMT -7)   
Hi Fran,
   My ankles and lower legs swell more when I eat alot of high salt foods, but you should mention this to your doctor to see what he/she says. I hope this gets better for you soon. Let us know what you find out. You will be in my thoughts and prayers.
                                                                 Babs
 
 Lupus,RLS,RA,Asthma,Fibro,Sjogren's,Raynaud's,Divertic, Stroke,Atherosclerosis,Seizures,Sensory Polyneuropathy
Meds:Arava,plavix,aspirin,protonix,gabitril,zanaflex,xanax,
mirapex,advair,foxamax,donnatal,folic acid.
 
JOB 5:18 For he wounds, but he also binds up; he injures, but his hands also heal.


PattyLatty
Veteran Member


Date Joined Mar 2006
Total Posts : 2570
   Posted 6/30/2007 8:42 PM (GMT -7)   
Hi Fran,

I also have more swelling than usual in my ankles when I eat salted foods. Prednisone also causes my ankles (and my whole body) to swell, especially when I increase my dosage. As I start to taper, the swelling also starts to go down, but I've had more ankle swelling since I've been on prednisone than ever before. Babs is right about mentioning this to your doctor. I hope it's not too uncomfortable and that you're able to get it under control soon.

Pat
Lupus, Rheumatoid Arthritis, Sjogren's, osteoarthritis, fibro, ibs, renauds, restless leg, hiatal hernia, double vision.

cellcept 1,000mg, neurontin 1,200 mg, prednisone 5mg, plaquenil 400mg, synthroid .15mg, triamterene 37.5mg, tramadol prn, lunesta 6 mg, actonel, tri-est (compounded estrogen) 7.5 mg 2xmultivitamin, calcium w vit D, fish oil, aspirin


Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1298
   Posted 6/30/2007 8:46 PM (GMT -7)   
Swelling in your ankles, feet, lower legs is often caused by proteinuria.  Proteins are filtered out of your blood by your kidneys and cause the swelling.  Assuming you do not have significant damage to your kidneys it is treatable with an ace inhibitor like lisinopril.
 
I had it and had terrible swelling and pain.  Acutally gained 15 lbs in a few days twice.  After treatment I have not had a problem.
 
Bill
Mixed connective tissue disease (systemic lupus, scleroderma, polymyositis), Raynauds phenomena, Hypertension, Barrett's esophagus.
 
Meds: prednisone (7mg & tapering), 100mg imuran, lisinopril 40mg, maxide 37.5/25mg, norvasc 5 mg, folic acid, potassium, aciphex 20mg, multi vitamins.
 
Maintain your optimism and you can beat the odds.
 
"Although the world is full of suffering, it is also full of the overcoming of it."  Helen Keller
 
 


hippimom2
Veteran Member


Date Joined Jul 2005
Total Posts : 5403
   Posted 7/1/2007 9:02 AM (GMT -7)   
Hi Fran, just to be on the safe side, I would get your urine checked to make sure there's no protein in your urine or anything else. Like Bill said, the swelling could be caused be your kidneys not filtering protein. It could be something as simple as eating too much salt, but since this is a new symptom, it might be a good idea to get it checked out, especially if it doesn't go away.

Take care and I hope the swelling goes down soon.
Diagnosis:  UCTD (lupus) 2006; Raynauds 2006; Sjogren's 2006; lupus symptoms began 2003; CFS 1991; Mono 1985
Meds:  Plaquenil 400mg; Prednisone 5-10mg; Tramadol 100mg 3-4x daily; Amitriptyline 25mg; Neurontin 200mg; Prevacid; Steriod Cream and Mouth Rinse for tongue and mouth ulcers; Hydrocodone 5/500 prn for severe pain; Restasis eye drops

 

Clickable:  LUPUS INFORMATION & LUPUS RESOURCES.

Please allow HealingWell to continue helping others by donating: http://www.healingwell.com/donate/

 

Co-Moderator: Lupus and CFS Forums



Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1298
   Posted 7/1/2007 9:22 AM (GMT -7)   
Proteinuria actually filters out protein from your blood.  Protein molecules are larger and normally not filtered out into urine.  One telltale sign of it is "frothy or bubbly" urine.
 
 
Anybody with lupus should see a nephrologist and have your kidneys checked out.  Too many people wait and then find out they have damage to them.  Better safe than not.
 
Cardiovascular conditions can cause swelling as well. 
 
Bill
Mixed connective tissue disease (systemic lupus, scleroderma, polymyositis), Raynauds phenomena, Hypertension, Barrett's esophagus.
 
Meds: prednisone (7mg & tapering), 100mg imuran, lisinopril 40mg, maxide 37.5/25mg, norvasc 5 mg, folic acid, potassium, aciphex 20mg, multi vitamins.
 
Maintain your optimism and you can beat the odds.
 
"Although the world is full of suffering, it is also full of the overcoming of it."  Helen Keller
 
 


FW
Regular Member


Date Joined May 2007
Total Posts : 477
   Posted 7/2/2007 4:40 AM (GMT -7)   
Thank you all for your responses! I actually did get qn 80 mg shot of prednisone two weeks ago for a flare, so maybe that is the culprit. The ankles seem somewhat better, today, but I will definitely call the doctor if they get worse, again.
Thank you, again,
Fran
Take care,
Fran

Dx: Lupus, sjogren's, celiac, severe allergies.
Meds: Plaquenil, Zyrtec, Prilosec, Nasacort, Prednisone, Prozac daily.
Meds: Epinephrine, Benadryl, albuterol (as needed).


Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1298
   Posted 7/2/2007 6:14 AM (GMT -7)   
I would not assume that prednisone is the culprit.  The swelling from it is actually redepositing fat, not edema.  There is usually some other mechanism that causes edema.  The redistribution of fat by pred takes some months in most cases.  It took about 9-10 months to be noticeable on me and now has returned to normal.
 
Bill
Mixed connective tissue disease (systemic lupus, scleroderma, polymyositis), Raynauds phenomena, Hypertension, Barrett's esophagus.
 
Meds: prednisone (7mg & tapering), 100mg imuran, lisinopril 40mg, maxide 37.5/25mg, norvasc 5 mg, folic acid, potassium, aciphex 20mg, multi vitamins.
 
Maintain your optimism and you can beat the odds.
 
"Although the world is full of suffering, it is also full of the overcoming of it."  Helen Keller
 
 


dbab
Veteran Member


Date Joined Jan 2004
Total Posts : 4151
   Posted 7/2/2007 9:04 AM (GMT -7)   
When I first saw your post, I was thinking about swelling due to proteinura also. I agree with Bill about checking it out just to make sure. I would definitely call your rheumy and let him/her know that you are concerned. Hope everything turns out okay.

Take Care
"Des"
Co-Moderator ~ IBS Forum
Co-Moderator ~ Lupus Forum 
Dx: IBS 1989, Diverticulosis 2004, Idiopathic Acute Colitis 2006, UCTD 2007
Meds: Plaquenil 400mg, Chlorzoxazone 500mg, Lyrica 50mg, Protonix 40mg, Naproxen 1000mg, Klonopin 2mg/day (tapering to PRN), Miralax 17g, Supplements


http://www.healingwell.com/donate

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 12:51 PM (GMT -7)
There are a total of 2,732,182 posts in 300,998 threads.
View Active Threads


Who's Online
This forum has 151161 registered members. Please welcome our newest member, Geef.
240 Guest(s), 16 Registered Member(s) are currently online.  Details
imagardener2, Matt_eire89, Tick41, Starlight*, Paxton, Todd1963, Huddie, DennisinNY, maria2016, jrpsf, ChickenArise, Traveler, Blu's Mama, Tim Tam, k07, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer